Michigan, 2022Winter Storm and Winter Weather in Michigan, February 13, 2022
February 13, 2022 · NWS IWX · 2 events in 2 counties and zones
A west to east band of snow dropped south across northern and central Berrien County the morning of February 13th. After a brief lull, a dominant band of lake effect snow brought additional heavy snow during the afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A west to east band of snow dropped south across northern and central Berrien County the morning of February 13th. After a brief lull, a dominant band of lake effect snow brought additional heavy snow during the afternoon hours. Storm total snowfall amounts ranged from 4 to 10 inches with localized amounts around one foot. Numerous slide-offs were reported including travel impacts to Interstate 94.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 13, 6:26 AM EST, 34 minutes earlier.
Area forecast discussion, Feb 13, 6:26 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
626 AM EST Sun Feb 13 2022
.SYNOPSIS...
Issued at 309 AM EST Sun Feb 13 2022
Lake effect snow showers return again today mainly north of US-6
with an additional 2 to 5 inches expected in Berrien and Cass
counties Michigan. Otherwise, cold conditions will continue
through Monday with highs struggling to get out of the low 20s
today and wind chills tonight dropping to around zero. Then quiet
weather return for Monday and Tuesday, before rain returns later
Wednesday into Thursday. Flooding may be possible and it could
end as a period of snow Thursday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 309 AM EST Sun Feb 13 2022
Next shortwave associated with an upper low and surface clipper-like
reflection and surface instability trough across Lower Michigan
swings by during the day today. During the evening last night, the
Minnesota and Wisconsin area were observing light snow with around 2
mile visibility as the upper low/clipper system moved through. Out
ahead of the aforementioned shortwave that crosses Lake MI during
the early afternoon today, low level moisture will be increasing and
will be paired with an area of low level wind convergence and
increasing SBCAPE with negative theta-e lapse rate instability. The
Bufkit forecast sounding for BEH indicates inversion heights rise to
around 6.5-7.5 kft by the midday time period showing the relative
strength of the instability. As such, have extended the advisory
into Cass county Michigan as the convergence and omega track that
far west. Then, as surface high pressure noses in from the west
between 00 and 03z this evening, the interface between the surface
trough and Lake Michigan will break and the above-listed LES-
conducive ingredients will dissipate as winds gain a more southerly
wind component.
Overnight, the surface high pressure system begins to slide east and
the 850 mb temperatures begin to increase as winds begin to gain
that southerly component causing light WAA. Despite this, the
morning low temperatures will be cooler than this morning's. Some
light gusts increasing to around 15 mph will allow wind chills to
drop below zero late tonight.
&&
.LONG TERM...(Monday through Saturday)
Issued at 309 AM EST Sun Feb 13 2022
Another shortwave passes through on the evacuating trough early
Monday morning into the daytime that may provide a flurry or light
snow shower, but the there's only a short window where it may be
conducive. Even the 15 to 20 PoPs may be overkill for it. This
trough leaves the area Monday evening allowing for negative
vorticity advection and for clouds to decrease at least during the
first part of the overnight period.
Early Tuesday morning, the warm air advection gets underway in
earnest increasing clouds again. Tuesday is the beginning of the
warming trend into mid to late week next week as temperatures reach
the lower 50s especially southeast of US-24. The theta-e plume is
progged to pass by the area late Wednesday night into early Thursday
as a strong low level jet moves through the area.
As such, the rainfall is expected to encroach the area Wednesday
evening into the overnight period along the baroclinic zone. Models
are all over the place with the look of the forcing for this event
with the GFS developing a strong PV-hook and the EC still developing
a wave along the zone, but having it be much more suppressed. The
strength of the forcing would also contribute to the ultimate track
with the stronger forcing allowing a much more westerly track of the
low. The current thinking is we'd get some rain to break out from
west to east Wednesday evening into the overnight with an eventual
mix with/changeover to snow on the back side early Thursday morning.
The big question will be how much snow pack will be left over once
the precipitation arrives. We still have around 6 or 7 inches of
frost depth, indicating the frozen ground, which likely lingers
after the snow pack disappears and would limit the amount of the
runoff that can soak into the ground as opposed to all runoff. And
then there's the question of how much and when the snow would
overtake the rain with the arrival of the cold air. As a result,
rivers would see some rises/impact as long as we can get some rain
into the area. Will continue to message this in the HWO still
given the uncertainty of the ptypes and handling of the event.
Cooler temperatures arrive for Friday and the weekend, but this
period looks dry with a system moving through south-central Canada
and the Northern Great Lakes area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 626 AM EST Sun Feb 13 2022
Another round of MVFR conditions likely today as a vigorous
shortwave crosses the area. Anticipate a period of synoptically-
driven snow by later this morning as upstream obs show snow
spreading eastward faster than predicted by the models. Also
appears likely that KFWA will receive some light snow with this
wave. Lake effect snow showers will then ramp up during the
afternoon mainly impacting KSBN. Visibilities may briefly drop
below 3SM at times but prefer to hold with prevailing MVFR for
now. Return to VFR anticipated by tonight as flow backs and dry
air advection increases.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Winter Weather Advisory until 8 PM EST this evening for MIZ077-
078.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...AGD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 13, 3:58 AM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
358 AM EST Sun Feb 13 2022
INZ003>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-140900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
358 AM EST Sun Feb 13 2022 /258 AM CST Sun Feb 13 2022/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Another round of lake effect snow is expected today. Mainly light
snow accumulations are expected, but heavier lake effect snow showers
are expected across southwest and portions of south central Lower
Michigan.
Wind chills will drop back to around zero tonight into early Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A warming trend from Tuesday into Thursday combined with rainfall
Wednesday into Thursday may allow for rises on area rivers and
increased standing water on roadways. Rain may be able to change to
snow on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-140900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 AM EST Sun Feb 13 2022
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Freezing spray is expected today into this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Conditions may be hazardous to small craft mid to late week this
week.
MIZ077-078-140900-
Berrien-Cass MI-
358 AM EST Sun Feb 13 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A warming trend from Tuesday into Thursday combined with rainfall
Wednesday into Thursday may allow for rises on area rivers and
increased standing water on roadways. Rain may be able to change to
snow on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Berrien
- When
- February 13, 7:00 AM EST to 10:00 PM EST
- Where
- Berrien forecast zone
- Reported by
- Trained Spotter
A band of heavy lake effect snow with snowfall rates of 1 to 3 inches per hour dropped across the central and northern portions of Berrien County during the morning hours of February. After a brief lull around midday, another round of heavy lake effect snow showers impacted travel again during the afternoon. The coverage and intensity of the lake effect snow showers diminished during the evening hours. Numerous slide-offs were reported which included travel impacts to Interstate 94. Storm total snow accumulations ranged from 4 to 10 inches with localized areas around 1 foot. A trained spotter reported an event storm total snow accumulation of 12 inches 2 miles west of Sodus, MI.
Winter Weather, Cass
- When
- February 13, 8:00 AM EST to 10:00 PM EST
- Where
- Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
A band of heavy lake effect snow with snowfall rates of 1 to 2 inches per hour dropped across the western portions of Cass County during the morning hours of February. After a brief lull around midday, another round of moderate to heavy lake effect snow showers impacted travel again during the afternoon. The coverage and intensity of the lake effect snow showers diminished during the evening hours. Numerous slide-offs were reported. Storm total snow accumulations of 2 to 5 inches were reported with the highest amounts in the west central and northwest portions of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, February 13, 202214 events
- Winter Weather in New York, February 13, 202214 events
- Winter Weather in Pennsylvania, February 13, 202212 events
- Winter Weather in Maryland, February 13 to 14, 202211 events
- Winter Weather in New Jersey, February 13, 202210 events
- Winter Weather in Connecticut, February 13 to 14, 20228 events
- Winter Weather in New Jersey, February 13, 20226 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 13, 20226 events
- Extreme Cold in Minnesota, February 13, 20224 events
- Blizzard and Winter Weather in Alaska, February 13 to 14, 20224 events
- Winter Weather in West Virginia, February 13, 20223 events
- Heavy Snow in Massachusetts, February 13 to 14, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998759, 1001078.